Montana, 2008

Flash Flood and Hail in Montana, July 22, 2008

July 22, 2008 · NWS BYZ · 13 events in 6 counties and zones

Severe thunderstorms producing large hail and damaging winds moved across portions of South Central and Southeast Montana during the late afternoon hours of the 22nd and continued into the early morning hours of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing large hail and damaging winds moved across portions of South Central and Southeast Montana during the late afternoon hours of the 22nd and continued into the early morning hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 22, 2:30 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT TUE JUL 22 2008

.SHORT TERM...VALID FOR WED AND THU...

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH 730. HUMPHREY

DEEP MONSOON MOISTURE SITTING OVER ARIZONA NORTHWARD INTO WESTERN
MONTANA AND EASTERN IDAHO. PRECIPITABLE WATER AMOUNTS AROUND 1.25
INCHES ACROSS THE CENTRAL AND NORTHERN ROCKIES...WHICH IS QUITE A
BIT ABOVE NORMAL. SHEARING SHORTWAVE KICKING INTO IDAHO THIS
HOUR. STRONG QG FORCING AHEAD THIS FEATURE ALREADY FIRING
CONVECTION OVER IDAHO AT THE MOMENT. THIS STRONG QG FORCING
PROGGED TO SLIDE NORTHEAST INTO CENTRAL MONTANA TONIGHT. THIS
APPEARS TO BE THE AREA WITH STRONGEST DYNAMICS. ENERGY OUT AHEAD
OF THE MAIN WAVE FIRING WEAKER CONVECTION INTO SOUTHWEST MONTANA.
WOULD EXPECT THIS AREA TO FILL INTO TO THE SOUTHEAST TOWARD
YELLOWSTONE PARK AND SHIFT NORTHEAST ACROSS THE WESTERN QUARTER
OF THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING. WILL
KEEP THE MENTION OF SEVERE AS SHEAR INCREASES WITH APPROACH OF
THE MAIN SHORTWAVE TROUGH. VERY HIGH PRECIPITABLE WATER AMOUNTS
FOR THIS TIME OF YEAR WILL YIELD HEAVY RAIN PRODUCERS AS WELL.

A SECONDARY SPEED MAX WAS OVER NORTHWEST WYOMING AT THE MOMENT.
AS THIS WAVE MOVES INTO SOUTH CENTRAL MONTANA...WOULD EXPECT MORE
CONVECTION TO FIRE OVER OUR SOUTH CENTRAL ZONES AND SHIFT
NORTHEAST THIS EVENING. STRONG MOISTURE CONVERGENCE OCCURRING
FROM BILLINGS EAST TOWARD MILES CITY ACCORDING TO LAPS DATA. A
THIRD AREA OF CONCERN WILL BE OVER THE SOUTHEAST. A BAND OF CU
WAS ALREADY FORMING OVER THE FAR SOUTHEAST ON THE EASTERN EDGE OF
A THERMAL RIDGE. THE SPEED MAX MOVING TOWARD SOUTH CENTRAL
MONTANA WILL LIKELY TRIGGER INCREASED ASCENT OVER THE SOUTHEAST.
WILL KEEP SCATTERED POPS IN THERE THIS EVENING. THE MAIN
SHORTWAVE TROUGH IS PROGGED TO SLIDE INTO SOUTH CENTRAL MONTANA
AROUND MIDNIGHT AND INTO THE SOUTHEAST OVERNIGHT. THE MODELS PUSH
STRONGEST CONVECTION NORTH IN AREA OF QG FORCING. WILL KEEP POPS
MENTIONED ALL NIGHT AS CONVECTION HAS BEEN FORMING QUITE EASILY
RIGHT AROUND THE CORE OF THE SYSTEM.

WEDNESDAY SHOULD BE A DRIER DAY BEHIND THE WAVE. LINGERED
SCATTERED POPS OVER THE EAST AS THE SYSTEM EXITS THE REGION...BUT
OTHERWISE SHOULD BE A LESS ACTIVE DAY. WEAK 700MB TROUGH MOVES
THROUGH THE FORECAST AREA DURING THE DAY...SO KEPT POPS IN FOR
ALL LOCATIONS. THE MID TO UPPER LEVELS WILL DRY OUT SOME AS THE
DEEP MONSOON GETS PUSHED EAST WEDNESDAY AFTERNOON. WILL KEEP THE
SLIGHT CHANCE OF THUNDERSTORMS IN FOR THURSDAY TOO AS A
MODERATELY STRONG SHORTWAVE TROUGH SLIDES ACROSS NORTHERN
MONTANA. MAY NEED TO RAISE POPS WITH THIS FEATURE IF FUTURE MODEL
RUNS CONTINUE THE TREND OF SWINGING THE ENERGY FARTHER SOUTH.
HUMPHREY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MEDIUM RANGE MODELS IN GOOD AGREEMENT FOR EXTENDED
PERIOD...THOUGH DETAILS STILL SKETCHY CONCERNING POPS.
MAIN CHANGES THIS PACKAGE WERE TO TREND DAYTIME TEMPS UP A BIT
TOWARD WEEKEND AND NEXT WEEK.

RIDGE WILL BUILD OVER INTERMOUNTAIN REGION TO END THIS WORK WEEK.
SHORT WAVE MOVES OVER AND FLATTENS RIDGE FOR THE WEEKEND
RESULTING IN A MORE ZONAL FLOW ACROSS OUR FORECAST AREA. RIDGE
SLOWLY REBUILDS NEXT WEEK AND MAY LEAD TO SOME RATHER WARM DAYS.
TEMPERATURES SHOULD THEREFORE BE AROUND OR ABOVE NORMAL THROUGH
THE ENTIRE EXTENDED FORECAST PERIOD.

MAIN QUESTION FOR THE EXTENDED IS HOW MUCH MONSOONAL MOISTURE
FLUX WILL AFFECT OUR REGION. MODELS HAVE BEEN UNDERPLAYING
MONSOONAL PUSH AT TIMES THIS WEEK. CANNOT RULE OUT NOCTURNAL
CONVECTION EITHER DUE TO SEASONAL CLIMATOLOGY. WILL CONTINUE WITH
THE CLIMO POPS TYPE PRECIPITATION FORECASTS. BT

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT MOST AREAS LATE
TODAY THROUGH INTO THE EVENING. A FEW STORMS WILL BE STRONG TO
SEVERE WITH HEAVY RAINFALL...GUSTY WINDS AND POTENTIALLY LARGE
HAIL. VFR WILL PREVAIL...HOWEVER LOCAL MVFR TO IFR CONDITIONS ARE
POSSIBLE WITHIN THE THUNDERSTORM ACTIVITY. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 065/090 062/088 060/091 061/092 060/092 061/092 061/093
    42/T    22/T    12/T    22/T    22/T    22/T    22/T
LVM 059/088 052/087 048/089 052/091 051/091 050/089 050/090
    62/T    22/T    12/T    22/T    22/T    22/T    22/T
HDN 063/091 062/089 058/092 060/094 058/097 061/097 059/094
    42/T    22/T    12/T    22/T    22/T    22/T    22/T
MLS 068/091 063/089 060/091 061/092 061/091 063/093 062/092
    52/T    22/T    12/T    22/T    22/T    22/T    22/T
4BQ 066/090 062/087 059/089 061/091 060/093 062/093 062/090
    43/T    22/T    12/T    22/T    22/T    22/T    22/T
BHK 065/090 060/088 057/089 058/089 059/093 062/091 061/089
    53/T    22/T    12/T    22/T    22/T    22/T    22/T
SHR 060/087 057/086 054/088 056/090 055/091 056/091 055/088
    42/T    22/T    12/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 730 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 28>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 730 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 22, 1:41 PM MST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT TUE JUL 22 2008

MTZ028>042-056>058-063>068-WYZ098-099-232045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
241 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...SOME WITH VERY HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE NIGHT. THE THUNDERSTORMS WILL BE
TRIGGERED BY A STRONG WEATHER SYSTEM COMBINED WITH A VERY MOIST
AIRMASS IN PLACE ACROSS THE AREA. LOCAL FLOODING WILL BE POSSIBLE
WITH THESE THUNDERSTORMS AS HEAVY RAINFALL MAY OCCUR IN A VERY
SHORT PERIOD...ESPECIALLY ALONG THE MONTANA AND DAKOTA BORDER AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Rapid City radar (KUDX), 224 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Powder River

When
July 22, 4:10 PM MST
Where
Powder River County, 4.84 mi S of Biddle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.030, -105.350

Hail, Powder River

When
July 22, 5:15 PM MST
Where
Powder River County, 4.84 mi S of Biddle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.030, -105.350

Thunderstorm Wind, Park

When
July 22, 5:45 PM MST
Where
Park County, 0.69 mi N of Wilsall
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -110.670

Thunderstorm wind gusts were estimated at 70 mph 1 mile north of Wilsall.

Thunderstorm Wind, Park

When
July 22, 5:45 PM MST
Where
Park County, 8.16 mi ENE of Wilsall
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.040, -110.510

Thunderstorm wind gusts were estimated at 70 mph 8 miles east/northeast of Wilsall. This resulted in a wooden shed and a tree to be blown into a county road.

Thunderstorm Wind, Park

When
July 22, 5:50 PM MST
Where
Park County, 4.86 mi S of Clyde Park
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.810, -110.610

A thunderstorm wind gust of 64 mph was measured 5 miles south of Clyde Park.

Thunderstorm Wind, Park

When
July 22, 5:55 PM MST
Where
Park County, 0.48 mi W of Clyde Park
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.880, -110.610

Thunderstorm wind gusts estimated at 70 mph were reported in Clyde Park. Some small tree limbs were reported down along with some scattered power outages.

Hail, Yellowstone

When
July 22, 7:50 PM MST
Where
Yellowstone County, 0.84 mi SW of (Bil)logan Arpt Bill
Measured
0.88 in hail
Reported by
Public
Coordinates
45.790, -108.540

Thunderstorm Wind, Yellowstone

When
July 22, 7:50 PM MST
Where
Yellowstone County, 4.84 mi S of (Bil)logan Arpt Bill
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.730, -108.530

Microburst winds were estimated at 60 to 70 mph on the south side of Billings. A mobile home roof was blown off and numerous six to eight inch tree limbs were blown down, along with a couple of eight to twelve inch limbs down with some minor damage.

Flash Flood, Powder River

When
July 22, 8:00 PM MST to 11:00 PM MST
Where
Powder River County, 12.97 mi NW of Biddle to 9.97 mi SW of Bowers
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.250, -105.510

Flooding was reported at Wild Bill and Blacktail Creeks along Powder River. In addition, two roads were washed out south of Biddle near the Montana/Wyoming border.

Thunderstorm Wind, Big Horn

When
July 22, 8:32 PM MST
Where
Big Horn County, 4.86 mi N of Hardin
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.800, -107.610

Several power line poles were down along Highway 47 from mile markers 4 through 9. This was a result of an estimated thunderstorm wind gust of 80 mph 5 miles north of Hardin.

Thunderstorm Wind, Big Horn

When
July 22, 8:46 PM MST
Where
Big Horn County, 0.48 mi W of Hardin
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.730, -107.610

Power lines were down with fire starts in the area as a result of an estimated thunderstorm wind gust of 75 mph in Hardin.

Thunderstorm Wind, Rosebud

When
July 22, 10:00 PM MST
Where
Rosebud County, 0.48 mi W of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.270, -106.680

An estimated thunderstorm wind gust of 60 mph was reported in Forsyth.

Thunderstorm Wind, Custer

When
July 22, 11:05 PM MST
Where
Custer County, 1.59 mi ESE of (Mls)wiley Fld Miles
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.420, -105.850

An estimated thunderstorm wind gust of 60 mph was reported 1 mile northwest of Miles City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129826, 129827, 129828, 129832, 129835, 129844, 129845, 129855, 129858, 129847, 129849, 129850, 129853.